I just did a quick search to see if there's any connection between SSRIs and mitochondria, and here is what I found.
A study that suggests Prozac may damage mitochondria:
In contrast, fluoxetine seems to exert an additive toxic effect against neuronal cell damage by increasing mitochondrial damage and oxidative stress.
I also found a discussion on the subject here:
This post is particularly interesting:
So far I have found medical research reports identifying 14 different kinds of serotonin receptors in the following organs:
- brain (confusion, brain fog, balance problems)
- lungs (did you stop breathing or breathe very slowly and later hypervnetilate?)
- kidneys (did you stop peeing and later having to go all the time? Are you sometimes full or water and sometimes dehydrated?)
- gastrointestinal tract (did your food "get stuck" and later you got diarrhea?)
Personally I won´t be surprised if I some time in the future find an article describing serotonin receptors in the liver. When I asked for strange blood test results on this and other boards I got quite a few "not enough liver enzymes" from people who have had this tested. Many also report very light stools indicating lack of bile and this has been objectively found in a woman I´m in touch with. No bile in her gall bladder after a large meal - it should have been full of it.
Now, with too little bile you can´t get rid of certain metabolic waste products and toxins. Without or with too little of certain liver enzymes you get metabolic diseases, various ones depending on which enzymes you have too few of, some can´t metabolize or correctly use fat, others protein, others amino acids, others food with lots of sulphur, others food that is porphyrogenic etc, etc. and the metabolic waste products make you sick.
if you get one or many of these problems to a certain extent you will start to feel bad every time your metabolism gets going like when you exercise etc.
If your have metabolic disorders or you circulation is bad you will also produce lots of lactic acid and there is a limit to how much lactic acid your body can take care of and get rid of. When you exercise even more will be produced and you will feel worse. People with mitochondrial diseases like for example MELAS syndrome (and to a certain extent also fibromyalgia which has lately been found to involve the mitochondria) are often completely intolerant to all exercise. I believe that the lactic acid is responsible for some of the awful withdrawal headache. Too much lactic acid can also cause seizures and sensitivity to electricity because the metals in the body migrate towards the surface. Can this be the reason for the "zaps"?)
and affecting the following processses:
- body temperature (hot and/or cold anyone? Fever? Too low temperature?)
- muscle tone (weak like a ragdoll or tightly pulling muscles anyone?)
- blood coagulation (many reports of blood clots in withdrawal and one person reported that her doctor said her platelets were "clumped together")
- immune system (candida and other opportunistic infections, I have candida, aspergillosis and herpes viruses in my blood )
- endocrine system (many report too much or too little of virtually every endocrine hormon they manange to have tested, so far I have seen cortisol, thyroid hormons, prolactin, insulin etc etc )
- circulation, function of the capillaries, blood vessel contraction and widening (did you turn very pale or very red during withdrawal? These things also affect blood pressure and depending on how you personally react you can get dangerously high or dangerously low BP leading to either stroke or chock.
- interaction with other transmittor substances ( so far I´ve found acethyl choline and dopamine and future research will probably be able to identify others as well and give us more insight into the mysteries of SSRI side effects and withdrawal phenomena).
The above is just a fraction of what I have found so far and my belief is that the withdrawal reactions are very.very complex and there is no way it can be explained by Paxil or any other SSRI remaining in the body, if it did we would have fewer problems.
^The bits I highlighted are problems I have in W/D.
There was also an article on Beyond Meds about meds and mitochondria:
Medications have now emerged as a major cause of mitochondrial damage, which may explain many adverse effects. All classes of psychotropic drugs have been documented to damage mitochondria,